Electroconvulsive therapy and antibiotics: A case report

Irving M. Reti, Dimitry S. Davydow

Research output: Contribution to journalArticlepeer-review

Abstract

Infections are common comorbid conditions in hospitalized patients, including those receiving electroconvulsive therapy (ECT). In this report, we demonstrate the fluoroquinolone class of antibiotics can be associated with prolonged electroconvulsive seizure duration. We describe an 82-year-old woman treated with the fluoroquinolone, moxifloxacin, during a course of ECT. After previously tolerating ECT well, introduction of moxifloxacin for a respiratory tract infection was associated with prolonged seizure duration despite complete resolution of her respiratory complaint. Taken together with other evidence that fluoroquinolones lower seizure threshold, this report suggests fluoroquinolones should be avoided in patients receiving ECT.

Original languageEnglish (US)
Pages (from-to)289-290
Number of pages2
JournalJournal of ECT
Volume23
Issue number4
DOIs
StatePublished - Dec 1 2007

Keywords

  • ECT
  • Fluoroquinolone
  • Seizure duration
  • Seizure threshold

ASJC Scopus subject areas

  • Neuroscience (miscellaneous)
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Electroconvulsive therapy and antibiotics: A case report'. Together they form a unique fingerprint.

Cite this